Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 142, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2007, 3:23 PM CDT for Black Hawk County, Iowa. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2007, 3:23 PM CDT (20:23 UTC)
- Expired
- Jun 21, 2007, 4:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Black Hawk County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:47 PM CDT | HAIL 0.88 | Cedar Falls, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 11:59 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 683 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 212023
SVRDMX
IAC013-212130-
/O.NEW.KDMX.SV.W.0142.070621T2023Z-070621T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT THU JUN 21 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
THIS INCLUDES THE CITY OF WATERLOO...
* UNTIL 430 PM CDT
* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
CEDAR FALLS...OR ABOUT 7 MILES NORTHWEST OF WATERLOO...AND MOVING
NORTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTHWEST OF WATERLOO BY 345 PM CDT...
LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE.
SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
THURSDAY EVENING FOR NORTHERN IOWA.
LAT...LON 4263 9255 4264 9239 4264 9220 4250 9210
4245 9253
$$
MOYER1 follow-up statement
000 WWUS53 KDMX 212104 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 405 PM CDT THU JUN 21 2007 IAC073-212130- /O.CON.KDMX.SV.W.0144.000000T0000Z-070621T2130Z/ GREENE IA- 405 PM CDT THU JUN 21 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR GREENE COUNTY... AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM JEFFERSON TO 10 MILES SOUTH OF JEFFERSON...OR ALONG A LINE EXTENDING FROM 35 MILES SOUTH OF FORT DODGE TO 46 MILES SOUTH OF FORT DODGE...MOVING EAST AT 25 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... GRAND JUNCTION AND 7 MILES SOUTH OF DANA BY 415 PM CDT... RIPPEY BY 420 PM CDT... RIPPEY BY 425 PM CDT... PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME... SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT THURSDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4216 9418 4186 9419 4189 9462 4217 9459 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 21, 3:10 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 310 PM CDT THU JUN 21 2007 .DISCUSSION... TOO BUSY HERE...SHORT AFTER TODAYS RAIN WARM AND MOSTLY DRY THOUGH MID WEEK MODELS PUSHING FRONTAL SYSTEM THROUGH THE UPPER MIDWEST WITH CHANCE POPS. && .AVIATION 22/18Z... PRESENT CONCERNS WILL REMAIN WITH STRONG THUNDERSTORMS ACROSS MUCH OF THE AREA. EXPECT SVR STORMS TO CONTINUE THROUGH THE EVENING HOURS WITH +TSRA AND VISBYS UNDER 1 MILE AT TIMES. CIGS LOWERING TO OVC010-020 WITH TSRA AND SHRA ACTIVITY. EXPECT ACTIVITY TO REMAIN IN AREA THROUGH 08Z CENTRAL AND 12Z IN THE SOUTH. & .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...FORSTER/71/47/15 AVIATION/SHORT TERM...REV
Hazardous weather outlook, Jun 21, 11:35 AM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1135 AM CDT THU JUN 21 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-074-075-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-MARION-MAHASKA- 1135 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...PRIMARILY INCREASING IN COVERAGE THROUGH THE EVENING AND TONIGHT. GOLF BALL SIZED HAIL...80 MPH WINDS AND ISOLATED TORNADOES ARE ALL POSSIBLE BETWEEN 2 PM AND MIDNIGHT. QUARTER SIZED HAIL AND 60 MPH WINDS WILL REMAIN A THREAT AFTER MIDNIGHT. IN ADDITION...HEAVY RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. LOCALLY HIGHER AMOUNTS CAN NOT BE RULED OUT. THESE RAINFALL AMOUNTS WHICH MAY FALL OVER A SHORT PERIOD OF TIME COULD PRODUCE LOCAL FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE THREAT FOR VERY HEAVY RAINFALL WILL CONTINUE FRIDAY AND FRIDAY NIGHT. TOTAL RAINFALL AMOUNTS FROM TONIGHT THROUGH SATURDAY MORNING OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS OVER 5 INCHES ARE EXPECTED. FLASH FLOODING AND SIGNIFICANT RISES ON AREA RIVERS AND STREAMS WOULD BE LIKELY IF THESE AMOUNTS VERIFY. A SLIGHT RISK FOR SEVERE WEATHER IS FORECAST FOR FRIDAY AND FRIDAY NIGHT WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. THUNDERSTORMS WILL LINGER INTO EARLY SATURDAY HOWEVER NO SEVERE WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED AT 1 PM THIS THURSDAY AFTERNOON. SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND TONIGHT ESPECIALLY BETWEEN 3 PM AND MIDNIGHT. ACTIVATION IS POSSIBLE AGAIN OF FRIDAY. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL. IAZ070>073-081>086-092>097-221100- CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1135 AM CDT THU JUN 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATER THIS AFTERNOON AND TONIGHT. A FEW STORMS MAY BE SEVERE WITH QUARTER SIZED HAIL AND 60 MPH WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE WEATHER ON FRIDAY ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. GOLF BALL SIZED HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS THOUGH AN ISOLATED TORNADO IS POSSIBLE. HEAVY RAINFALL OF 1 TO 3 INCHES IS ALSO A THREAT. THUNDERSTORMS WILL LINGER INTO SATURDAY THOUGH NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... ATTENTION EMERGENCY MANAGERS...A CONFERENCE CALL WILL BE CONDUCTED AT 1 PM THIS THURSDAY AFTERNOON. SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING. IT MAY ALSO BE REQUIRED FRIDAY AFTERNOON AND EVENING. RAINFALL REPORTS WOULD BE GREATLY APPRECIATED DURING THE PERIOD AS WELL. DONAVON/REV
In the hours before
Local storm report, Jun 21, 2:34 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
234 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM HAIL EMMETSBURG 43.11N 94.68W
06/21/2007 E0.88 INCH PALO ALTO IA BROADCAST MEDIA
&&
13Local storm report, Jun 21, 2:45 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 4 ESE BANCROFT 43.27N 94.14W
06/21/2007 E1.25 INCH KOSSUTH IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 21, 2:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
253 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL CORWITH 42.99N 93.96W
06/21/2007 E1.75 INCH HANCOCK IA POST OFFICE
&&
PODRAZIKLocal storm report, Jun 21, 3:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT THU JUN 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 5 S VAIL 41.99N 95.21W
06/21/2007 E0.75 INCH CRAWFORD IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:15 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 34 min |
| Jun 21, 2:14 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 61 min |
| Jun 21, 2:16 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 44 min |
| Jun 21, 2:40 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 50 min |
| Jun 21, 2:42 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 48 min |
| Jun 21, 3:01 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 59 min |
| Jun 21, 3:05 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Wright | 40 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 53 min |
| Jun 21, 3:07 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford | 38 min |
| Jun 21, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 39 min |
| Jun 21, 3:39 PM CDT | Tornado Warning | DMX | Humboldt, Wright | 36 min |
| Jun 21, 3:52 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 38 min |
| Jun 21, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Guthrie | 52 min |
| Jun 21, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Cass | 51 min |
| Jun 21, 3:55 PM CDT | Tornado Warning | DMX | Butler | 50 min |
| Jun 21, 4:09 PM CDT | Tornado Warning | DMX | Black Hawk | 51 min |
| Jun 21, 4:11 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 49 min |
| Jun 21, 4:13 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas | 47 min |
| Jun 21, 4:14 PM CDT | Severe Thunderstorm Warning | DMX | Bremer | 46 min |
| Jun 21, 4:19 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 29 min |
| Jun 21, 4:22 PM CDT | Severe Thunderstorm Warning | DMX | Adair | 53 min |
| Jun 21, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 44 min |
| Jun 21, 4:35 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 40 min |
| Jun 21, 4:36 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 54 min |
| Jun 21, 4:53 PM CDT | Tornado Warning | DMX | Story | 37 min |
| Jun 21, 4:56 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 49 min |
| Jun 21, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Warren | 44 min |
| Jun 21, 5:08 PM CDT | Severe Thunderstorm Warning | DMX | Hardin | 36 min |
| Jun 21, 5:16 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 44 min |
| Jun 21, 5:17 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 43 min |
| Jun 21, 5:23 PM CDT | Tornado Warning | DMX | Madison, Warren | 37 min |
| Jun 21, 5:24 PM CDT | Tornado Warning | DMX | Black Hawk | 36 min |
| Jun 21, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 47 min |
| Jun 21, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 41 min |
| Jun 21, 5:57 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Poweshiek | 63 min |
| Jun 21, 6:11 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 49 min |
| Jun 21, 6:36 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 39 min |
| Jun 21, 6:44 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.